Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Large character sums

Authors: Andrew Granville and K. Soundararajan
Journal: J. Amer. Math. Soc. 14 (2001), 365-397
MSC (2000): Primary 11L40; Secondary 11N25
Published electronically: October 20, 2000
MathSciNet review: 1815216
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We make conjectures and give estimates for how large character sums can be as we vary over all characters mod $q$, and as we vary over real, quadratic characters. In particular we show that the largest sums seem to depend on the value of the character at ``smooth numbers''.

References [Enhancements On Off] (What's this?)

  • 1. P.T. Bateman and S. Chowla, Averages of character sums, Proc. Amer. Math. Soc 1 (1950), 781-787. MR 13:113d
  • 2. D.A. Burgess, The distribution of quadratic residues and non-residues, Mathematika 4 (1957), 106-112. MR 20:28
  • 3. H. Davenport, Multiplicative number theory, Second Edition, Springer Verlag, New York, 1980. MR 82m:10001
  • 4. J.B. Friedlander and H. Iwaniec, A note on character sums, Contemp. Math. J 166 (1994), 295-299. MR 95f:11058
  • 5. S.W. Graham and C.J. Ringrose, Lower bounds for least quadratic non-residues, Prog. Math 85 (1990), 269-309. MR 92d:11108
  • 6. A. Granville and K. Soundararajan, The spectrum of multiplicative functions (to appear).
  • 7. A. Granville and K. Soundararajan, The distribution of $L(1,\chi )$ (to appear).
  • 8. G.H. Hardy and S. Ramanujan, The normal number of prime factors of a number $n$, Quart. J. Math 48 (1917), 76-92.
  • 9. A. Hildebrand, A note on Burgess's character sum estimate, C.R. Acad. Sci. Roy. Soc. Canada 8 (1986), 35-37. MR 87e:11095
  • 10. A. Hildebrand and G. Tenenbaum, Integers without large prime factors, J. Théorie des Nombres, Bordeaux 5 (1993), 411-484. MR 95d:11116
  • 11. H.L. Montgomery, An exponential polynomial formed with the Legendre symbol, Acta Arithm. 37 (1980), 375-380. MR 82a:10041
  • 12. H.L. Montgomery, Ten lectures on the interface between analytic number theory and harmonic analysis, vol. 84, CBMS Regional Conference Series in Mathematics, AMS, 1994. MR 96i:11002
  • 13. H.L. Montgomery and R.C. Vaughan, Exponential sums with multiplicative coefficients, Invent. Math 43 (1977), 69-82. MR 56:15579
  • 14. R.E.A.C. Paley, A theorem on characters, J. London Math. Soc 7 (1932), 28-32.
  • 15. C. Pomerance, On the distribution of round numbers, Number Theory (Proc. Ootacamund, India), Springer Lecture Notes No. 1122, 1984, pp. 173-200. MR 87b:11095
  • 16. G. Tenenbaum, Cribler les entiers sans grand facteur premier, Phil. Trans. Roy. Soc. 345 (1993), 377-384. MR 95d:11119

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 11L40, 11N25

Retrieve articles in all journals with MSC (2000): 11L40, 11N25

Additional Information

Andrew Granville
Affiliation: Department of Mathematics, University of Georgia, Athens, Georgia 30602

K. Soundararajan
Affiliation: Department of Mathematics, Princeton University, Princeton, New Jersey 08544
Address at time of publication: School of Mathematics, Institute for Advanced Study, Princeton, New Jersey 08540

Received by editor(s): March 29, 1999
Received by editor(s) in revised form: September 8, 2000
Published electronically: October 20, 2000
Additional Notes: The first author is a Presidential Faculty Fellow. He is also supported, in part, by the National Science Foundation. The second author is partially supported by the American Institute of Mathematics (AIM)
Dedicated: Dedicated to John Friedlander
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society